Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 113, NWS Duluth, MN

September 30, 2002Price County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Sep 30, 2002, 6:22 PM CDT for Price County, Wisconsin. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 30, 2002, 6:22 PM CDT (23:22 UTC)
Expired
Sep 30, 2002, 7:15 PM CDT
In force
53 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Price County, WI

What was reported inside it

TimeReportWhereRemark
Sep 30, 6:45 PM CDTTornado F0Chelsea, WI
Sep 30, 6:50 PM CDTThunderstorm Wind 60 EChelsea, WI
Sep 30, 6:58 PM CDTThunderstorm Wind 60 EWestboro, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 30, 3:05 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1152 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

741 
WUUS53 KDLH 302322
SVRDLH
WIC099-010015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
621 PM CDT MON SEP 30 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRICE COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 715 PM CDT

* AT 621 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL AND DAMAGING WINDS 13 MILES SOUTHWEST OF OGEMA...OR ABOUT 26
  MILES NORTH OF ABBOTSFORD...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OGEMA AROUND 645 PM...
  SPIRIT AROUND 700 PM...
  PRENTICE AROUND 710 PM...
  BRANTWOOD AROUND 710 PM...

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

DAMAGING HAIL UP GOLFBALL SIZE AND DESTRUCTIVE WINDS OVER 60 MPH ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

.END

MELDE

LAT...LON 4533 9061 4518 9047 4554 8963 4576 8984

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:19 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 30, 2:19 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 AM CDT MON SEP 30 2002

MAIN FOCUS FOR FCST IS RAIN CHANCES THIS EVENING AND TUESDAY NIGHT.
CUREENT SURFACE ANALYSIS INDICATES LINE OF SHOWERS/THUNDERSTORMS
FROM HIB TO PRICE COUNTY IN NW WI.  THIS IS ASSOCIATED WITH THETA-E
ADVECTION/WAA ALONG WITH MORNING SUNSHINE OVER AREA.  THIS AREA OF
PRECIP WILL CONTINUE TO MOVE NORTHEAST THIS AFTERNOON AND EVENING.
NEXT AREA OF PRECIP MOVING NORTH FROM EAST-CENTRAL MN AND
WISCONSIN.  THIS IS ASSOCIATED WITH ISENTROPIC LIFT AND SOME
MOISTURE ACROSS REGION.  THIS PRECIP WILL END LATE THIS EVENING AS A
COLD FRONT NOW IN EASTERN ND MOVES THROUGH AREA.  DRIER AIR MOVES
INTO THE REGION ON TUESDAY.  ISENTROPIC LIFT DEVELOPS ACROSS THE
AREA ON TUESDAY EVENING BUT NOT MUCH MOISTURE ASSOCIATED WITH LIFT.
WILL PUT IN CHC POPS ALL AREAS.  ON WEDNESDAY...RIDGE BUILDS INTO
THE REGION GIVING THE AREA PARTYL SUNNY SKIES.

.DLH...NONE.

STEWART
Hazardous weather outlook, Sep 30, 1:30 PM CDT, 4 hours 52 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
130 PM CDT MON SEP 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE (MONDAY)...

THIS IS A TEST. THIS IS A TEST. THIS IS A TEST.

.SPOTTER CALL TO ACTION STATEMENT...

THIS IS A TEST. THIS IS A TEST. THIS IS A TEST.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

...THIS IS A TEST THIS IS A TEST...
THIS IS A TEST. THIS IS A TEST.

DLT

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 4:29 PM CDTSevere Thunderstorm WarningDLHDouglas46 min
Sep 30, 5:21 PM CDTSevere Thunderstorm WarningDLHIron, Price54 min
Sep 30, 5:25 PM CDTSevere Thunderstorm WarningDLHDouglas35 min
Sep 30, 6:49 PM CDTTornado WarningDLHPrice56 min
Sep 30, 6:49 PM CDTTornado WarningDLHPrice56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.